advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From New York, New York, USA:

Over the last two weeks, my husband's blood sugar has become very erratic. He landed in the Emergency Room after going low in a taxi and, last night, went low in his sleep and went into convulsions. He has had mornings with numbers as high as 320 mg/dl [17.8 mmol/L], also. Prior to this, he was tightly controlled with an A1c of usually 5.2. After the taxi incident, the doctors told him to reduce his Lantus, but it seems to give him big highs followed by precipitous lows. We are really having a hard time figuring this out. What can cause such erratic numbers?

Last night, he took 22 units of Lantus and 6 units of Regular and was 118 mg/dl [6.6 mmol/L] at the time. Prior to two weeks ago, he would have taken 24 units of Lantus, but now reduced it and still wound up so low just a few hours later. He also doesn't "feel" low anymore. Can you lose that feeling? I am afraid of brain damage. Can you sustain any from major and long lasting lows? His last one was over an hour.

Answer:

You describe an all too common problem of hypoglycemia unawareness. This is even more common in patients with tight control. It seems that the trade-off for the tight control is an increased frequency of hypoglycemia. Many times, this is not sensed as they may occur at night. Over time, if the lows go undiagnosed, patients lose their ability to sense low sugars and their first manifestation of low sugars is an episode where they seize, lose consciousness, or have a severe reaction. Obviously, these severe reactions are a severe medical risk and need to be prevented, if possible. The best way to do that is to aggressively pursue a campaign of avoidance of low sugars. This means cutting back insulin and backing down on your glucose goals. In the immediate picture, he does need to back off on his Lantus. As this is a long-acting insulin, it is possible to have too much stored up. Therefore, significant decreases over several days may be preceded by a more conservative decrease later on. There is evidence to suggest that avoiding the lows may bring back his ability to sense some low sugars. This would be best in the long run. Other options include the use of subcutaneous insulin pumps that are associated with fewer episodes of hypoglycemia.

JTL

DTQ-20050601095915
Original posting 1 Jun 2005
Posted to Hypoglycemia and Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.